Program

PO3-12-17

A case of Hyper sexuality probably associated with Clozapine

[Speaker] Sereen R Thomson:1
[Co-author] Navin Patil:2
1:Pharmacology, Postgraduate student, Department of Pharmacology, Kasturba Medical College, Manipal, Karnataka, India, 2:Associate Professor, Department of Pharmacology, Kasturba Medical College, Manipal, Karnataka, India

Introduction: Schizophrenia treatment needs to cover several psychological interventions and pharmacological treatment for stabilizing the disease course and decreasing relapses. Sexual side effects are a major hindrance to patients and lead to decreased adherence to therapy and reduced quality of life. Recently, several studies outlined that sexual dysfunction is one of the most distressing side effects of antipsychotics and a major cause of a poor quality of life. We hereby report a case of hypersexuality probably associated with clozapine in a middle-aged woman with schizoaffective disorder.

Case Report: 45-year-old female diagnosed as a case of schizoaffective disorder, was initiated on quetiapine 150 mg, risperidone 4mg, lithium 900 mg for her psychotic and maniac symptoms, and lorazepam 2 mg for insomnia. Due to non-compliance and relapse of symptoms, she was started on clozapine 450 mg which was further increased to 650 mg along with an injectable antipsychotic zuclopenthixol 400mg. After 3 months of treatment with an increased dose of clozapine, patient exhibited unprovoked and increased sexual urges towards male relatives, exhibitionism and an increased libido compared to normal days. A complete physical examination ruled out any extrapyramidal signs. Clozapine was tapered to 400 mg and stopped. Upon cessation of clozapine, her symptoms of hypersexuality gradually reduced.

Conclusions: Clozapine's dopaminergic agonistic effects at the mesolimbic circuit may be responsible for this hypersexuality phenomenon. Poor understanding of the condition by the patient could lead to marital discord and suffering. WHO scale indicates clozapine as the probable cause of sexual dysfunction in our patient.

Advanced Search